Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 8, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Nov 27, 2017, 3:18 PM EST for 8 counties in Michigan. It took effect at Nov 27, 2017, 6:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2017, 3:18 PM EST (20:18 UTC)
- In effect from
- Nov 27, 2017, 6:00 PM EST
- Expired
- Nov 28, 2017, 2:57 AM EST
- In force
- 9 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Baraga County, MI, Gogebic County, MI, Houghton County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 40 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474 WWUS73 KMQT 272018 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 318 PM EST Mon Nov 27 2017 ...WINDY TONIGHT NEAR LAKE SUPERIOR... MIZ001>007-009-084-280900- /O.NEW.KMQT.WI.Y.0008.171127T2300Z-171128T0900Z/ Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Southern Houghton- Including the cities of Copper Harbor, Ontonagon, Houghton, Hancock, L'Anse, Gwinn, Marquette, Grand Marais, Munising, Newberry, Ironwood, Kenton, and Sidnaw 318 PM EST Mon Nov 27 2017 /218 PM CST Mon Nov 27 2017/ ...WIND ADVISORY IN EFFECT FROM 6 PM EST /5 PM CST/ THIS EVENING TO 4 AM EST /3 AM CST/ TUESDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 6 PM EST /5 PM CST/ this evening to 4 AM EST /3 AM CST/ Tuesday. Hazardous Weather: * Expect south winds to 30 mph with gusts to 50 mph tonight. Isolated higher wind gusts are possible. * The strongest winds will occur near Lake Superior, especially over the higher terrain and near the immediate Lake Superior shoreline, including at Ironwood, Ontonagon, Copper Harbor, Big Bay, Marquette, Munising and Grand Marais. Impacts: * The strong winds will make driving high profile vehicles difficult, especially in open areas exposed to southerly winds. * Any unsecured loose objects outside, such as holiday decorations, will be easily blown about by the winds. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ JLA
1 follow-up statement
753 WWUS73 KMQT 280757 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 257 AM EST Tue Nov 28 2017 MIZ001>007-009-084-280900- /O.CAN.KMQT.WI.Y.0008.000000T0000Z-171128T0900Z/ Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Southern Houghton- Including the cities of Copper Harbor, Ontonagon, Houghton, Hancock, L'Anse, Gwinn, Marquette, Grand Marais, Munising, Newberry, Ironwood, Kenton, and Sidnaw 257 AM EST Tue Nov 28 2017 /157 AM CST Tue Nov 28 2017/ ...WIND ADVISORY IS CANCELLED... Winds have diminished so that wind gusts are now under 45 mph. Through daybreak, winds may gust up to 35 mph. $$ Rolfson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 27, 12:53 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 27, 12:53 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1253 PM EST Mon Nov 27 2017
.SHORT TERM...(Today and tonight)
Issued at 517 AM EST MON NOV 27 2017
A progressive flow pattern continues across the CONUS and southern
Canada. Per water vapor imagery and RAP analysis, one trof is
exiting thru the ne CONUS/se Canada, a ridge is shifting across the
central CONUS/s central Canada while the next trof is moving onshore
along the W Coast. Trof along the W Coast consists of 2 pieces of
energy, one moving into northern CA and the other pushing across
WA/BC. The latter will affect the weather here over the next 24-
36hrs. Closer to home, sfc high pres ridge associated with upstream
mid-level ridge is moving across the fcst area early this morning.
Ahead of the ridge axis, lower clouds persist roughly e of a
Marquette/Escanaba line. To the w, mid clouds are already streaming
across western Upper MI in developing waa regime well in advance of
of 988mb sfc low pres moving into sw Saskatchewan.
Aforementioned sfc low will track e today, reaching southern
Manitoba this evening and far northern Ontario Tue morning. Pres
gradient btwn this rather deep low and departing high pres ridge
will make for a windy short term period after light winds early
today under passing high pres ridge. With features progressing along
quickly, winds will ramp up from w to e late morning and this aftn.
Weak insolation at this time of year combined with quite a bit of
mid/high cloudiness under increasing waa/isentropic ascent (even
over the e where low clouds should mostly exit this morning), will
limit winds from what they could be this aftn. By late aftn, gusts
should be upwards of 35mph over portions of w and n central Upper
MI. Low-level jet of 60-70kt will translate across the area tonight.
Fortunately, stability will prevent these winds from mixing down.
However, pres fall max of 7mb/3hr shifting e, just n of the area,
will provide an opportunity for a few hrs of stronger winds,
especially across the high terrain and in downslope areas near Lake
Superior. Not of the question that some gusts to 45mph could occur.
Peak isentropic ascent pushes across the area late morning and this
aftn. Fcst soundings among the models are in good agreement
indicating sufficient dry air blo the mid cloud deck to prevent any
pcpn here. Pcpn should be confined farther n into the retreating
cooler air where saturation is more likely to occur. If any pcpn
does develop farther s than currently expected, the Keweenaw would
be affected for a short time with some sprinkles or -shra.
It was quite warm upstream yesterday across the western Plains where
today's air mass is originating from. Highs were in the 50s and 60s
as close as SD/southern MN and IA. Given the expected cloud
cover/stability, temp fcst is a challenge. Favored the higher side
of avbl guidance, but could be several degrees higher than the
current fcst of mid 30s e to mid 40s far w. Biggest bust potential
is over the far w where 850mb thermal ridge arrives by evening.
Temps won't fall much tonight, only back into the mid 30s to around
40F.
.LONG TERM...(Tuesday through Sunday)
Issued at 505 AM EST MON NOV 27 2017
Gusty winds expected over portions of the western Upper Peninsula
Tuesday afternoon and Tuesday night
Tuesday and Tuesday night: A low pressure system will slide across
northern Ontario Tuesday and into northern Quebec Tuesday night. As
this happens, the associated cold front will traverse the U.P. and
slide to the east of the area by Tuesday evening. Moisture looks to
be very limited ahead of the front, so not really expecting too much
in the way of precipitation and the main impact will be increased
cloud cover. On the back side of the front, 850mb temperatures will
briefly fall to around -10C over northern portions of the area;
however, winds will mainly be out of the west to possibly west
northwest, effectively keeping the marginal lake effect rain and
snow mix over the Keweenaw Peninsula and eastern Lake Superior. The
CAA into the area will also lead to yet another period of breezy
conditions across the U.P. and especially closer to Lake Superior
due to increased overwater instability/mixing. There will likely be
another period of gales over much of Lake Superior Tuesday into
Tuesday night. The westerly winds may gust as high as 45 mph over
the Keweenaw Peninsula Tuesday afternoon into Tuesday evening. It is
possible that a wind headline may be needed for the Keweenaw
Peninsula for Tuesday afternoon and evening.
Wednesday through Thursday: High pressure is progged to build into
the Upper Great Lakes overnight Tuesday night through the day
Wednesday allowing for continued dry conditions under partly cloudy
skies. Yet another cold front will slide through the Upper Great
Lakes Thursday, with a bit more moisture, bringing the next chance
of a rain and snow mixture to the area. There is also a chance of
some light freezing rain late Wednesday night into Thursday morning
over central portions of the U.P. as an elevated warm layer noses in
between 850mb and 750mb. Surface temperatures are expected to be
very near freezing; however, the precipitation should remain fairly
light. Only minor ice accumulations are expected and mainly on
elevated surfaces. Highs on both day will be above normal, in the
mid to upper 30s to around 40.
Rest of the extended: Models are in fair agreement that the area
will be under zonal to a slight ridging pattern through this time
period with the area under the influence of high pressure through at
least Sunday. This will keep a fairly quiet weather and relatively
mild conditions in the forecast through this time period. The next
potential system/pattern shift is beginning to show up toward the
end of the forecast period, Monday. Model differ, as they typically
do during the late forecast period; however, the GFS/EC are both
showing somewhat of a pattern shift toward next Monday. At this
point will stick with a consensus of the models as this time period
seems to be handle fairly well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1252 PM EST MON NOV 27 2017
Moisture trapped blo an inversion combined with developing upslope
se to s flow may work to maintain MVFR cigs at KSAW thru the
aftn. While these MVFR cigs should clear this evening, there may
be a return of MVFR cigs late tonight ahead of approaching cold
front. At KIWD/KCMX, VFR conditions should prevail thru the fcst
period. Otherwise at all the TAF sites, main story will be the
increasing winds. While inversion will limit sfc gusts this
aftn/tonight to mostly the 20-30kt range, the inversion will lead
to LLWS as strong low-level jet translates across the area late
this aftn/tonight. Though winds diminish at KIWD and KSAW late
tonight, expect west winds to increase on Tue as KCMX as winds
shift to the west behind a cold front. Gusts at KCMX could reach
35 knots late Tue morning into Tue afternoon. &&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 517 AM EST MON NOV 27 2017
This week, the Upper Lakes will remain under a quick progression of
weather systems bringing bouts of stronger winds. Strongest low pres
this week will pass e across northern Ontario on Tue. Expect
southerly gales to develop across central and eastern Lake Superior
this aftn/tonight ahead of the low and associated cold front and
then w to nw gales in its wake for Tue/Tue evening. Winds will
diminish to light for a brief time early Wed as high pres ridge
passes. Winds will then ramp up again Wed aftn thru Thu due to
another low pres trof passing across Lake Superior early Thu. At
this point, winds are expected to fall just short of gales with this
system, but that could change, especially considering the active
pattern currently underway. Winds will diminish some for Fri.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 5 AM EST Wednesday for LSZ244-245-264>267.
Gale Warning from 7 AM EST /6 AM CST/ to 10 PM EST /9 PM CST/
Tuesday for LSZ162-240>243-263.
Gale Warning from 7 PM this evening to 4 AM EST Tuesday for
LSZ248>251.
Lake Michigan...
Gale Warning from 7 PM this evening to 5 AM EST Tuesday for
LMZ248-250.
&&
SHORT TERM...Rolfson
LONG TERM...KEC
AVIATION...JLA
MARINE...RolfsonHazardous weather outlook, Nov 27, 5:22 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 522 AM EST Mon Nov 27 2017 MIZ001>007-009>014-084-085-281230- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 522 AM EST Mon Nov 27 2017 /422 AM CST Mon Nov 27 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight South to southeast winds gusts between 35 and 45 mph are possible across north central and western portions of the Upper Peninsula late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday West winds gusts between 35 and 45 mph are possible over the west half of the Upper Peninsula, especially near the Lake Superior shoreline and over the Keweenaw Peninsula, Tuesday afternoon into Tuesday evening. Waves of 8 to 12 feet are possible along the west side of the Keweenaw Tuesday afternoon and for areas east of Munising along the Lake Superior beaches Tuesday night. Minor beach erosion is possible. Light freezing rain is possible over the central Upper Peninsula late Wednesday night and early Thursday morning. Only minor ice accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-281230- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 522 AM EST Mon Nov 27 2017 /422 AM CST Mon Nov 27 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight South gales to 40 knots are expected this afternoon and tonight over the east half of the Lake Superior. See the latest Lake Superior forecast and marine weather product for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday West to northwest gales to 40 knots are possible over all of Lake Superior Tuesday and Tuesday night. See the latest Lake Superior forecast and marine weather product for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-281230- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 522 AM EST Mon Nov 27 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight South to southwest gales to 35 knots are expected tonight, especially near the open lake. See the latest Lake Michigan forecast and marine weather product for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. KEC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 10:01 PM EST | Gale Watch | MQT | 6 hr | |
| Nov 26, 10:01 PM EST | Small Craft Advisory | MQT | 61 hr | |
| Nov 27, 4:07 AM EST | Gale Warning | MQT | 49 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.